Alert archive / Puerto Rico / Flash Flood Warnings in 2024

Flash Flood Warning 28, NWS JSJ

May 7, 2024

NWS JSJ issued this flash flood warning at May 7, 2024, 1:08 PM CDT. It was in force for 103 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2024, 1:08 PM CDT (18:08 UTC)
Expired
May 7, 2024, 2:51 PM CDT
In force
103 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 28 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 51 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

286 
WGCA52 TJSJ 071808
FFWSJU
PRC021-061-105-135-072000-
/O.NEW.TJSJ.FF.W.0028.240507T1808Z-240507T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
208 PM AST Tue May 7 2024

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Bayamon, Guaynabo, Toa Alta, and Naranjito.

* Until 400 PM AST.

* At 208 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms. Mudslides.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1839 6620 1842 6619 1843 6617 1842 6613
      1844 6611 1834 6610 1830 6608 1828 6611
      1828 6617 1826 6619 1828 6621 1825 6623
      1824 6631 1825 6631 1827 6629 1833 6628
      1837 6630 1837 6632 1838 6631 1840 6623

FLASH FLOOD...RADAR INDICATED

$$

DS
1 follow-up statement
287 
WGCA72 TJSJ 071951
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
351 PM AST Tue May 7 2024

PRC021-061-105-135-072001-
/O.CAN.TJSJ.FF.W.0028.000000T0000Z-240507T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bayamon PR-Guaynabo PR-Naranjito PR-Toa Alta PR-
351 PM AST Tue May 7 2024

...FLASH FLOOD WARNING FOR BAYAMON, GUAYNABO, NARANJITO AND TOA ALTA 
COUNTIES HAS BEEN REPLACED WITH A FLOOD ADVISORY...

&&

LAT...LON 1839 6620 1842 6619 1843 6617 1842 6613
      1844 6611 1834 6610 1830 6608 1828 6611
      1828 6617 1826 6619 1828 6621 1825 6623
      1824 6631 1825 6631 1827 6629 1833 6628
      1837 6630 1837 6632 1838 6631 1840 6623

$$

DS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 7, 3:46 AM CDT, 9 hours 22 minutes earlier.

Area forecast discussion, May 7, 3:46 AM CDT, 9 hours 22 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
446 AM AST Tue May 7 2024

.SYNOPSIS...

A wet and unstable weather pattern will continue across the
islands through at least mid-week due to an approaching mid- to
upper-level trough and abundant tropical moisture. The risk of
flooding will be elevated to locally significant due to already
saturated soil and much above-normal river levels. Temperature-
wise, due to the high moisture content, places without rain
activity may experience above-normal heat indices (thus apparent
temperatures) that surpass 100 degrees Fahrenheit.

Pulses of northeasterly swells propagating across the Atlantic
Ocean will arrive later tonight through the weekend, likely
causing life-threatening rip currents along the north—and east-
facing beaches in PR and the USVI.

&&

.SHORT TERM...Today through Thursday...

During the overnight hours, calm conditions have persisted over
most of the islands, however, showers have continued over local
waters. Some of those showers moved inland, especially over
eastern PR, Vieques, and San Juan vicinity, leaving approximately
1.0 to 1.5 inches of additional rain. Flood warnings remain in
effect along the Rio Cibuco, Rio Grande de Manati, and Rio
Guanajibo. We urge citizens to stay informed and not cross flooded
roads.

The forecast remains on track during the short-term period. A
wetter and more unstable pattern will persist with an elevated to
significant risk of flooding through midweek. Plenty of moisture
will remain present today and Wednesday with above than normal
values of precipitable water (around 2.0 to 2.4 inches). Based on
the latest weather models, high pressure over the western Atlantic
will maintain light to moderate easterly to northeasterly winds at
the surface. On the other hand, an upper-level trough will continue
to swing by our region through mid-week, keeping favorable
conditions aloft for the wet and unstable pattern to prevail this
afternoon into Wednesday. In addition, mid-level temperatures will
drop to around -8 degrees Celsius tonight enhancing the potential
for thunderstorm development.

Please note that due to already saturated soils and much above
normal river streamflows, any brief period of moderate to locally
heavy rain or persistent light rainfall could lead to dangerous
flooding problems, as well as sudden mudslides and landslides in
areas of steep terrain. For that reason, we encourage residents and
visitors to remain weather-aware and informed about these potential
hazards. Be alert for any possible issuance of flood products.

During tonight's period, expect a similar scenario in comparison
with last night, where shower and isolated thunderstorm activity
shift to the local waters and coastal areas of northern and eastern
Puerto Rico, Vieques, Culebra, and the U.S. Virgin Islands. By
Thursday, improving weather conditions are expected to develop as
the mid to upper-level trough moves away and a mid-to-upper-level
ridge builds and dominates across the region. Moisture levels should
drop to near-normal levels, resulting in a more stable atmosphere
and hopefully a break from the current conditions. Any afternoon
convection that could develop will be due to local effects and sea
breeze variations.

Temperature-wise, hot and humid conditions will prevail throughout
the period. Daytime highs in the upper 80s to low 90s along the
coastal/urban areas and lows in the upper 70s to low 80s along the
higher terrains. Combined with above-than-normal moisture, heat
indices may reach 100ºF or higher across coastal areas of Puerto
Rico as well as the rest of the islands through the period.

.LONG TERM...Friday through Tuesday

Model guidance suggests a mid- to upper-level ridge is trying to
build over the Northeast Caribbean Friday into the weekend,
promoting stable conditions and potentially bringing relief from
the current weather conditions.

Once again, GFS Total Precipitable Water guidance suggests
returning the climatological values for this time of year, with
the advection of occasional patches of increased moisture.
Combining high moisture content with the typical upper 80s to low
90s maximum air temperatures will result in heat indices between
100-107 Fahrenheit or even higher, especially during the daily
maximum heating, across the USVI and PR's urban and coastal areas
where no significant rain is observed. 

Although we expect variable weather conditions with a mixture of
sunshine/clear skies and clouds each day, local effects and sea
breeze fluctuations may promote strong afternoon convection each
day. Furthermore, the advection of a cooler air mass across the
above-normal warmer sea surface temperature may result in frequent
nighttime showers, affecting the windward sections and local
waters each night.

The NASA aerosol optical thickness (AOT) guidance suggests the
arrival of an air mass with possible African Dust Particles by the
upcoming weekend, which may extend into next week.

&&

.AVIATION...
(06Z TAFS)

Mostly VFR conditions expected this morning but VCSH should continue
near TJSJ and USVI sites. The potential for VCTS and showers are
expected to increase during the afternoon across all sites.
VCTS/TSRA may continue to promote tempo MVFR to brief IFR conditions
later today. Higher winds and reduced vis near thunderstorms. E
to NE surface winds at 10-15 kts, and then becoming lighter and
more variable at night.

&&

.MARINE...

The surface high-pressure building north of the islands from the
Western to Central Atlantic will maintain a shearline south of the
islands across the Northeast Caribbean, promoting light to
moderate trade winds. Pulses of northeasterly swell will spread
across the regional waters later tonight onward. Unsettled weather
conditions due to strong thunderstorms are likely (especially
during the afternoon and evening) today and tomorrow.

&&

.BEACH FORECAST...

Expect increasing seas of 3 to 4 feet across most of the local
beaches in the Atlantic, mainly from the northeast, at 6 to 8
seconds. Across the Caribbean, seas will range around 2 feet from
the east to southeast at 6 to 8 seconds. Therefore, we expect the
risk of rip currents to increase to moderate today.

Pulses of northeast swells, with wave periods of 10 to 13 seconds,
will increase the risk of rip currents to moderate from late
tonight into next weekend across the north and east-facing beaches
of PR and the USVI. There is still a possibility of a high risk of
rip currents during that period; it's crucial to monitor the beach
forecast for possible updates to the expected conditions as the
coastal hazards can change rapidly.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM/AVIATION...YZR
Synopsis/LONG TERM/MARINE/BEACH FORECAST....CAM
Hazardous weather outlook, May 7, 4:16 AM CDT, 8 hours 52 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorología San Juan PR
512 AM AST martes 7 de mayo de 2024

AMZ711>745-PRZ001>013-080915-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Central Interior-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques-
Las aguas cercanas y fuera de la costa del Atlántico y del Caribe-
512 AM AST martes 7 de mayo de 2024

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
sectores de Puerto Rico.

.DÍA UNO...Hoy y esta noche

.Rayos...Numerosas tormentas eléctricas posibles a través de las
islas y las aguas circundantes. Planee detener toda la actividad al
aire libre y mudarse a refugios.

.Lluvia Excesiva...Inundaciones repentinas amenazantes a la vida,
posiblemente entrando en estructuras y cortando vecindarios.

.Calor Excesivo...Índice de calor de 102-107 grados a través de
áreas costeras y urbanas. Agotamiento por calor es posible con una
exposición prolongada.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida son
posibles en la zona de olas particularmente a lo largo de las playas
desde el noroeste hasta el este de Puerto Rico y Culebra.

.DÍAS DOS A SIETE...miércoles a lunes

Se espera que un patrón meteorológico húmedo e inestable persista
hasta al menos mediados de la semana. Una serie de vaguadas
promoverá tormentas eléctricas y lluvia excesiva a través del área,
mejorando el potencial de inundaciones a través de las islas. El
riesgo de corrientes marinas variará entre moderado y alto la
próxima semana desde hoy en adelante.

.COMUNICADO INFORMATIVO OBSERVADOR...

Se les exhorta a los observadores a reportar. Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

AMZ716-726-VIZ001-002-080915-
San Thomas San John e islas adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes
del Caribe-
512 AM AST martes 7 de mayo de 2024

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
sectores de las Islas Vírgenes Americanas.

.DÍA UNO...Hoy y esta noche

.Rayos...Tormentas eléctricas aisladas a dispersas posibles a través
de las aguas locales. Esté atento a las tormentas eléctricas en su
área y esté preparado para buscar refugio.

.Lluvia Excesiva...Acumulación de agua en carreteras y áreas de mal
drenaje a través de Santa Cruz. Las inundaciones urbanas y de
riachuelos son posibles.

.Calor Excesivo...Índice de calor de 102-107 grados a través de
áreas urbanas y costeras. Agotamiento por calor es posible con una
exposición prolongada.

.DÍAS DOS A SIETE...miércoles a lunes

Se espera que un patrón meteorológico húmedo e inestable persista
hasta al menos mediados de la semana. Una serie de vaguadas
promoverá tormentas eléctricas y lluvia excesiva a través del área,
mejorando el potencial de inundaciones a través de las islas. El
riesgo de corrientes marinas aumentará a moderado desde el miércoles
en adelante.

.COMUNICADO INFORMATIVO OBSERVADOR...

Se les exhorta a los observadores a reportar. Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

In the hours before

Local storm report, May 7, 1:02 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
202 PM AST Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     Flood            1 NNW Trujillo Alto     18.38N 66.03W
05/07/2024                   San Juan           PR   911 Call Center

            911 CALL CENTER REPORTED A FLOODED ROAD
            PR-181 NEAR NATIONAL LUMBER.

&&

LIS

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:01 PM CDTAreal Flood WarningJSJ11 hr
May 6, 11:09 PM CDTAreal Flood WarningJSJ5 hr
May 7, 1:20 AM CDTAreal Flood AdvisoryJSJ4 hr
May 7, 8:33 AM CDTAreal Flood AdvisoryJSJ57 min
May 7, 11:57 AM CDTAreal Flood AdvisoryJSJ34 min
May 7, 12:29 PM CDTAreal Flood AdvisoryJSJ39 min
May 7, 12:31 PM CDTFlash Flood WarningJSJ5 hr
May 7, 12:35 PM CDTAreal Flood AdvisoryJSJ2 hr
May 7, 12:37 PM CDTAreal Flood AdvisoryJSJ28 min
May 7, 12:40 PM CDTAreal Flood AdvisoryJSJ21 min
May 7, 1:01 PM CDTFlash Flood WarningJSJ3 hr
May 7, 1:05 PM CDTFlash Flood WarningJSJ3 hr
May 7, 1:10 PM CDTAreal Flood AdvisoryJSJ2 hr
May 7, 1:28 PM CDTAreal Flood AdvisoryJSJ3 hr
May 7, 1:53 PM CDTAreal Flood WarningJSJ17 hr
May 7, 1:56 PM CDTAreal Flood WarningJSJ32 hr
May 7, 1:56 PM CDTAreal Flood AdvisoryJSJ70 min
May 7, 2:30 PM CDTAreal Flood AdvisoryJSJ34 min
May 7, 2:49 PM CDTFlash Flood Warning Considerable damage threatJSJ4 hr
May 7, 2:51 PM CDTAreal Flood AdvisoryJSJ4 hr
May 7, 3:04 PM CDTFlash Flood Warning Considerable damage threatJSJ3 hr
May 7, 3:06 PM CDTFlash Flood Warning Considerable damage threatJSJ106 min
May 7, 3:19 PM CDTFlash Flood Warning Considerable damage threatJSJ116 min
May 7, 3:22 PM CDTAreal Flood AdvisoryJSJ3 hr
May 7, 3:30 PM CDTAreal Flood WarningJSJ13 hr
May 7, 3:35 PM CDTAreal Flood AdvisoryJSJ3 hr
May 7, 3:37 PM CDTAreal Flood AdvisoryJSJ63 min
May 7, 3:39 PM CDTAreal Flood AdvisoryJSJ3 hr
May 7, 4:04 PM CDTFlash Flood Warning Considerable damage threatJSJ3 hr
May 7, 4:06 PM CDTAreal Flood AdvisoryJSJ43 min
May 7, 4:40 PM CDTFlash Flood WarningJSJ57 min
May 7, 4:46 PM CDTFlash Flood Warning Considerable damage threatJSJ3 hr
May 7, 4:52 PM CDTAreal Flood AdvisoryJSJ113 min
May 7, 5:04 PM CDTAreal Flood WarningJSJ11 hr
May 7, 5:11 PM CDTAreal Flood AdvisoryJSJ2 hr
May 7, 5:13 PM CDTAreal Flood AdvisoryJSJ2 hr
May 7, 5:37 PM CDTAreal Flood AdvisoryJSJ53 min
May 7, 5:54 PM CDTAreal Flood WarningJSJ6 hr
May 7, 6:19 PM CDTAreal Flood AdvisoryJSJ116 min

Nearby

Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.